Kansas, 2020

Hail and Damaging Winds in Kansas, August 10, 2020

August 10, 2020 · NWS ICT · 15 events in 6 counties and zones

Late afternoon scattered thunderstorms, along with a line of severe thunderstorms produced damaging winds over southern and southeast Kansas, on August 10th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late afternoon scattered thunderstorms, along with a line of severe thunderstorms produced damaging winds over southern and southeast Kansas, on August 10th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:53 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 5:53 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 335 AM CDT Mon Aug 10 2020

Zonal flow aloft will reside atop a frontal boundary sagging south
through the Central Plains over the next few days. Within the zonal
flow, several embedded shortwaves will interact with the frontal
zone, leading to an increased risk of thunderstorms through mid-
week, some of which will be strong to severe. There is decent model
agreement at the synoptic level during this period, but this type of
pattern carries a lot of day-to-day uncertainty with convective
augmentation of low-level features, boundaries, etc.

In general, zonal flow/deep layer shear parallel to the frontal zone
will probably favor multiple clusters of storms (ie. more of an MCS
mode). Shear looks modest over the next few days, but should be more
than adequate for storm organization, especially when combined with
decent large-scale forcing from embedded shortwaves and somewhat
persistent left exit region jet dynamics. Areas that see repeated
thunderstorm activity could see an increased risk of flooding, but
given the day-to-day uncertainties, it's a bit tough to pin down one
area over another. Same goes for the severe weather potential. That
said, where storms do form, they should carry the typical multicell
mode/MCS hazards (heavy rain, flooding, damaging wind, and sporadic
hail). Significant changes to the forecast are possible from day to
day, so stay tuned.

For today, the caveat is the early morning MCVs/convection over
southern Kansas, and what impact this has on the evolution of storms
later today/tonight as the cold front sags slowly south out of
Nebraska. Synoptically, a shortwave ejecting out of the Central
Rockies will provide increasing large-scale forcing for ascent
during the afternoon/evening hours. This should prove more than
adequate for redevelopment later today, even where the airmass isn't
able to fully recover. The morning storms may tend to limit how
unstable it could otherwise be, but for now I feel fairly confident
in storms being able to redevelop. Storms may develop 1) near the
advancing front (northern KS) and/or 2) residual outflow from the AM
storms (southern KS). Thinking the primary hazards will be very
heavy rain and gusty/damaging winds. Large hail will be possible
where sustained and/or rotating updrafts can materialize, but this
threat may be limited due to a less favorable storm mode and weaker
shear. The greatest severe threat may tend to be focused where the
best recovery can occur, and where the higher instability will be
realized. SPC expanded the "Slight" Risk area in their initial DY1
outlook, which makes sense given the possible scenarios today.

Tuesday may tend to be overturned enough to keep the threat of
storms lower during the daytime hours, but I left in some low pops
is case convection isn't quite as widespread later today/tonight.
Elevated morning convection may be ongoing Wednesday morning, but
the daytime hours look capped. Attention then turns to Wednesday
night as an MCS may impact parts of the area, with the track
potentially dependent on where the frontal boundary resides. The
focus during that time may tend to be northeastern/eastern KS where
mid-level temps look to be a bit cooler.

Martin

.LONG TERM...(Thursday through Sunday)
Issued at 335 AM CDT Mon Aug 10 2020

Mid/upper level ridge is forecast to reside over the Desert SW, and
amplify with time, leading to more of a NW flow regime across the
Central Plains. This combined with the frontal boundary/baroclinic
zone likely still in the general vicinity will likely favor periodic
clusters of storms impacting portions of Nebraska/Kansas, carrying
at least some severe risk. Like during the short-term period, the
hazards will tend to be MCS focused (heavy rain, flooding, damaging
wind, and sporadic hail). Barring significant cloudcover,
temperatures should remain close to normal for mid-August through at
least the end of the week. By the weekend, a stronger upper level
trough moving across the NRN Plains may allow a more substantial
southward push of the frontal boundary draped across the area. If
this occurs, drier and less hot conditions would be favored.

Martin

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 652 AM CDT Mon Aug 10 2020

Low confidence forecast with everything hinging on convection
location/timing. Lingering isolated showers/thunderstorm continue
to develop in wake of departing MCV. Once again, there is
uncertainty whether precipitation will end once MCV exits the
area in a few hours, or whether elevated precipitation festers on
residual boundary. Either way, still anticipate surface based
storms will develop late this afternoon or early evening from
combo of heating and arrival of ripple in flow late afternoon/
early evening. Anticipate these would initiate in the vicinity of
surface outflow boundary and/or front and then wane later
tonight. -Howerton

&&

.HYDROLOGY...
Issued at 335 AM CDT Mon Aug 10 2020

It looks like we will remain in an active pattern through much of
the upcoming workweek, with periodic clusters of thunderstorms
impacting portions of central and eastern Kansas. With time, this
may lead to an increased risk of flooding.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    98  69  92  72 /  40  60  20  20
Hutchinson      93  67  92  70 /  40  60  20  20
Newton          94  67  91  70 /  40  50  20  20
ElDorado        96  68  90  70 /  40  60  30  20
Winfield-KWLD   99  69  91  71 /  40  60  30  20
Russell         91  67  91  70 /  20  40  10  20
Great Bend      89  66  90  69 /  30  40  10  20
Salina          90  67  91  70 /  30  40  20  20
McPherson       91  67  91  69 /  40  50  20  20
Coffeyville     97  70  89  71 /  20  60  40  30
Chanute         96  69  89  70 /  40  60  40  30
Iola            94  68  89  70 /  40  70  40  30
Parsons-KPPF    97  70  89  71 /  20  60  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...PJH
HYDROLOGY...RM
Hazardous weather outlook, Aug 10, 3:14 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
414 AM CDT Mon Aug 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
414 AM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms with very heavy rain and wind gusts of 40 to 60 mph
will impact portions of southern Kansas this morning. Additional
strong to severe thunderstorms may develop later this afternoon or
evening, capable of 45-65 mph wind gusts and half-dollar size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are expected to impact portions
of central and eastern Kansas through late-week, with at least some
severe potential. The risk of flooding may increase some, especially
for any area that sees repeated rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Aug 10, 2:40 AM CST, 6 hours before
Special Weather Statement
National Weather Service Wichita KS
340 AM CDT Mon Aug 10 2020

KSZ067-082-100930-
Reno KS-Kingman KS-
340 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 430 AM CDT.

* At 338 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Turon, or near Neola...moving
  east at 35 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Kingman, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
  Abbyville, Langdon, Cleveland, Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3799 9810 3751 9809 3759 9846 3799 9847
TIME...MOT...LOC 0839Z 285DEG 30KT 3784 9842

HOWERTON
Special weather statement, Aug 10, 4:18 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 AM CDT Mon Aug 10 2020

KSZ049-051-052-101115-
McPherson KS-Marion KS-Saline KS-
518 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern McPherson County in central Kansas...
  Western Marion County in central Kansas...
  Eastern Saline County in central Kansas...

* Until 615 AM CDT.

* At 514 AM CDT...National Weather Service meteorologists were
  tracking strong winds from decaying showers and storms over
  eastern Saline and eastern McPherson counties. Temperatures will
  likely climb into the upper 80s with the gusty winds.

wind gusts up to 55 mph will be possible.

* Locations impacted include...
  Salina, Mcpherson, Lindsborg, Hillsboro, Moundridge, Peabody,
  Galva, Canton, Goessel, Assaria, Gypsum, Smolan, Ramona, Lehigh,
  New Cambria, Durham, Tampa, Salina Airport, Roxbury and Marion
  Lake.

LAT...LON 3896 9738 3861 9737 3861 9706 3817 9705
      3817 9765 3896 9770
TIME...MOT...LOC 1015Z 272DEG 34KT 3869 9741

HOWERTON
Special weather statement, Aug 10, 5:52 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 AM CDT Mon Aug 10 2020

KSZ067-101245-
Reno KS-
652 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...

* Until 745 AM CDT.

* At 650 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Turon, or 10 miles
  east of Neola...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie,
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder,
  Langdon, Hutchinson Airport, Cheney State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3794 9847 3817 9770 3774 9770 3774 9847
TIME...MOT...LOC 1151Z 240DEG 49KT 3784 9832

SMITH
Local storm report, Aug 10, 6:42 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     NON-TSTM WND GST SALINA AIRPORT          38.80N 97.65W
08/10/2020  M66.00 MPH       Saline             KS   ASOS

0503 AM     NON-TSTM WND DMG SALINA AIRPORT          38.80N 97.65W
08/10/2020                   Saline             KS   LAW ENFORCEMENT

            8 TO 10 INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN ABOUT
            A MILE OR SO AROUND THE AIRPORT.

&&

HOWERTON
Special weather statement, Aug 10, 7:28 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
828 AM CDT Mon Aug 10 2020

KSZ083-101400-
Sedgwick KS-
828 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sedgwick County in south central Kansas...

* Until 900 AM CDT.

* At 826 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Valley Center...moving east at
  30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Park City, Valley Center, Bel Aire, Maize, Sedgwick,
  Kechi, Northeast Wichita and Jabara Airport.

LAT...LON 3773 9749 3791 9749 3791 9716 3775 9715
TIME...MOT...LOC 1328Z 250DEG 27KT 3784 9740

SMITH
Special weather statement, Aug 10, 8:18 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
918 AM CDT Mon Aug 10 2020

KSZ083-101445-
Sedgwick KS-
918 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sedgwick County in south central Kansas...

* Until 945 AM CDT.

* At 917 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Wichita...moving east at 30
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Andover, Park City, Valley Center, Bel Aire, Maize,
  Downtown Wichita, Kechi, Eastborough, East Wichita, Eisenhower
  National Airport, Northeast Wichita, Mcconnell Air Force Base,
  South Wichita, Oaklawn and Jabara Airport.

LAT...LON 3759 9743 3783 9749 3791 9715 3762 9715
TIME...MOT...LOC 1418Z 253DEG 25KT 3775 9735

SMITH

The radar

The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 14:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Sedgwick

When
August 10, 8:40 AM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.750, -97.220

Hail, Labette

When
August 10, 2:54 PM CST
Where
Labette County, 3.5 mi S of Parsons Tri City Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.280, -95.510

Fifty five mph winds accompanied the nickel size hail.

Thunderstorm Wind, Montgomery

When
August 10, 3:04 PM CST
Where
Montgomery County, 0.47 mi S of Coffeyville Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.093, -95.572

Thunderstorm Wind, Montgomery

When
August 10, 3:05 PM CST
Where
Montgomery County, 0.88 mi NE of Liberty
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -95.590

The emergency manager reported the gust.

Thunderstorm Wind, Montgomery

When
August 10, 3:14 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -95.630

The emergency manager reported the gust.

Thunderstorm Wind, Montgomery

When
August 10, 3:18 PM CST
Where
Montgomery County, 0.47 mi S of Coffeyville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.093, -95.571

Thunderstorm Wind, Montgomery

When
August 10, 3:19 PM CST
Where
Montgomery County, 1.3 mi WSW of Coffeyville Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.090, -95.590

Dime size hail was also reported.

Hail, Labette

When
August 10, 3:22 PM CST
Where
Labette County, 2.14 mi SSE of Parsons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -95.260

Thunderstorm Wind, Labette

When
August 10, 3:46 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -95.110

Law enforcement reported the gust.

Thunderstorm Wind, Cowley

When
August 10, 4:08 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Cowley

When
August 10, 4:12 PM CST
Where
Cowley County, 3.5 mi S of Winfield Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.120, -97.040

The roof was blown off an outbuilding. Also several large tree limbs were reported down.

Thunderstorm Wind, Cowley

When
August 10, 4:18 PM CST
Where
Cowley County, 0.88 mi SE of Arkansas City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.060, -97.040

Six inch diameter tree branches were reported down.

Thunderstorm Wind, Russell

When
August 10, 6:40 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Fifty to 60 mph winds were reported.

Hail, Harper

When
August 10, 7:56 PM CST
Where
Harper County, Anthony
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.150, -98.030

Hail, Sedgwick

When
August 10, 8:49 PM CST
Where
Sedgwick County, 2.19 mi NNW of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.680, -97.444

Reported at Maple and Tyler Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917434, 917436, 917437, 917438, 917439, 917442, 917443, 917444, 917445, 917446, 917447, 917448, 917449, 917450, 917452.